Alert archive / South Dakota / Flash Flood Warnings in 2007
Flash Flood Warning 29, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 17, 2007, 8:52 AM MDT for Dewey County, Walworth County, South Dakota. It took effect at Aug 17, 2007, 8:57 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2007, 8:52 AM MDT (14:52 UTC)
- In effect from
- Aug 17, 2007, 8:57 AM MDT
- Expired
- Aug 17, 2007, 2:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Dewey County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 160 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KABR 171457
FFWABR
SDC041-129-172045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
952 AM CDT FRI AUG 17 2007
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
THIS INCLUDES THE CITY OF SELBY...
* UNTIL 345 PM CDT(245 PM MDT)
* AT 849 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL OF 3 TO 6 INCHES HAVE FALLEN OVER MUCH OF THE WARNED
AREA. AS A RESULT...FLASH FLOODING IS EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAIL
CITY...JAVA AND GLENHAM
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH NOON CDT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4525 10090 4527 9973 4558 9983 4556 10044
4547 10032 4547 10054 4547 10093
$$
MOHR1 follow-up statement
000
WGUS73 KABR 172026
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 PM CDT FRI AUG 17 2007
SDC041-129-172034-
WALWORTH SD-DEWEY SD-
324 PM CDT FRI AUG 17 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN DEWEY
AND WALWORTH COUNTIES...
AT 220 PM MDT...RECENT RADAR DATA...AS WELL AS INFORMATION RELAYED TO
THE NATIONAL WEATHER SERVICE INDICATE THAT THE THREAT OF FLASH
FLOODING HAS ENDED OVER THE WARNED AREA. THEREFORE...THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 4525 10090 4527 9973 4558 9983 4556 10044
4547 10032 4547 10054 4547 10093
$$
MOHRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:49 AM MDT, 6 hours 3 minutes earlier.
Area forecast discussion, Aug 17, 2:49 AM MDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 349 AM CDT FRI AUG 17 2007 .SHORT TERM...TODAY THROUGH SUNDAY AFTERNOON FOCUS IN THE SHORT TERM REMAINS ON POTENTIAL FOR RAIN AND THUNDERSTORMS TODAY THROUGH SUNDAY MORNING. SEVERAL IMPULSES PROGRESSING THROUGH THE UPPER RIDGE JUST TO THE WEST WILL MOVE THROUGH THE AREA...WITH POTENTIAL FOR THUNDERSTORM DEVELOPMENT WITH EACH ONE. EARLY THIS MORNING...AN ACCAS FIELD DEVELOPED RELATIVELY QUICKLY OVER PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA ASSOCIATED WITH WARM ADVECTION...AN INCREASING LOW LEVEL JET...AND A WARM FRONT BEGINNING TO LIFT NORTHEASTWARD THROUGH THE REGION. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THIS AREA AND ARE INCREASING SOMEWHAT IN COVERAGE AS OF 08Z. HAVE EXPANDED POPS BEFORE 12Z TO ACCOUNT FOR THE DEVELOPING SHOWERS AND ACCAS FIELD. AS THE MORNING PASSES...EXPECT THAT THE LLJ WILL DECREASE AND COVERAGE OF STORMS WILL BE MOSTLY REGULATED TO THE AREA NEAR WHERE AN INITIAL IMPULSE IS PASSING THROUGH NEAR THE NORTH/SOUTH DAKOTA BORDER THROUGH THE REMAINDER OF THE MORNING HOURS...THOUGH A 700 HPA THETA E RIDGE CONTINUES PASSING TO THE EAST THROUGHOUT THE MORNING SO HAVE KEPT SLIGHT CHANCE POPS IN FOR THE SOUTHEAST THROUGH THE MORNING. THIS AFTERNOON THROUGH TONIGHT...MODELS HAVE PROGRESSIVELY SLOWED DOWN A BIT THE MIGRATION OF THE IMPULSES THROUGH THE RIDGE...WHICH MAKES SENSE CONSIDERING THE STRENGTH OF THE RIDGE. THUS...HAVE SLOWED DOWN POPS/WEATHER ABOUT SIX HOURS DURING THIS TIME PERIOD...WITH THE GREATEST COVERAGE OF THUNDERSTORMS NOW EXPECTED TO BE BETWEEN 03Z AND 15Z SATURDAY. HAVE GENERALLY WENT ALONG WITH HPC IN PREFERRING THE GFS PLACEMENT OF POPS FOR THIS EVENT...RATHER THAN THE NAM...WHICH IS FURTHER NORTH. THIS PLACES THE AXIS OF GREATEST POPS GENERALLY STRAIGHT THROUGH OUR CWA...WITH VERY STRONG 850 MOISTURE ADVECTION NOTED ON THE GFS FROM 06Z-12Z SATURDAY IN NORTHEAST SOUTH DAKOTA DUE PRIMARILY TO THE LOW LEVEL JET CRANKING UP TO 40 TO 45 KNOTS...BRINGING MUCH HIGHER THETA E AIR INTO THE AREA. SPC HAS MOVED THE SLIGHT RISK FOR SEVERE WEATHER FURTHER WEST..IN OUR WESTERN CWA...WHICH MAKES SENSE CONSIDERING THE SLOWER TIMING OF THE SYSTEM...AND DO BELIEVE THAT SOME SEVERE WEATHER IS POSSIBLE IN THE WESTERN CWA WITH SOME MIXED LEVEL CAPE. HOWEVER...HIGHEST INSTABILITY IS IN THE SOUTHWEST CWA JUST SOUTH OF THE WARM FRONT WHERE TEMPERATURES WILL BE ABLE TO RISE QUITE A BIT MORE WITH HIGHER DEWPOINTS THAN THE REMAINDER OF THE CWA. SEEING AS THOUGH THE BEST SUPPORT OTHERWISE FOR THUNDERSTORMS WILL BE TO THE NORTH...IT MAY WELL BE THAT SEVERE PARAMETERS WILL NOT MATCH UP IN SPACE. THUS...THIS MAY BE MORE OF A LOCALLY HEAVY RAIN EVENT AS THUNDERSTORMS CONSOLIDATE INTO AN MCS AND APPEAR TO MOVE ACROSS THE CWA TONIGHT. WILL MENTION THE POSSIBILITY OF HEAVY RAINFALL IN THE FORECAST THIS MORNING AS WELL...AS PWATS QUICKLY RISE TO AROUND 2 INCHES TONIGHT...THOUGH THE STORMS THEMSELVES ARE NOT EXPECTED TO BE PARTICULARLY SLOW MOVERS. THIS MCS IS EXPECTED TO CONTINUE OVER PARTS OF THE AREA THROUGH THE MORNING ON SATURDAY. ON SATURDAY...THE MCS MOVES TO THE EAST THROUGH MINNESOTA AS FRIDAYS WARM FRONT...WHICH BECOMES A STATIONARY FRONT OVERNIGHT TONIGHT...REMAINS AS A STATIONARY FRONT ACROSS THE AREA. EASTERLY WINDS AS WELL AS REMAINING CONVECTION FROM TONIGHTS MCS...MOSTLY IN THE MORNING HOURS...COULD KEEP HIGH TEMPERATURES RELATIVELY LOW IN THE NORTHEAST CWA AND LOWERED FORECAST HIGHS ACCORDINGLY. SUBSIDENCE BEHIND THE MCS AND SOMEWHAT OF A CAP DEVELOPING OVER THE AREA SHOULD KEEP DRY CONDITIONS AFTER THE FIRST MCS PASSES...BUT SOME REDEVELOPMENT COULD OCCUR SATURDAY NIGHT AS THE LOW LEVEL JET INCREASES AGAIN OVER THE AREA. ON SUNDAY...THE FRONT BEGINS PROGRESSING NORTH AGAIN AS A WARM FRONT...AND WARMER 700MB TEMPERATURES SHOULD HELP LIMIT CONVECTIVE POTENTIAL THROUGH THE AFTERNOON HOURS. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY PCPN REMAINS THE MAIN FORECAST CHALLENGE THROUGH THE MEDIUM RANGE. MEANWHILE THE 00Z MODELS ARE GENERALLY SIMILAR WITH THE LONG WAVE PATTERN OVER THE CONUS DURING THE FORECAST PERIOD. DURING THAT TIME PERIOD A WEALTH OF ENERGY COMES ACROSS THE ROCKIES AND HELPS SHOVE THIS SUMMERS SEMI PERMANENT MID LEVEL RIDGE TOWARD THE EASTERN CONUS. BEING MORE SPECIFIC...FOR SUNDAY NIGHT AND MONDAY...AN ELEVATED WARM THERMAL LAYER ADVECTS OFF THE HIGH PLAINS AND INTO THE FORECAST AREA. THIS WARM LAYER ALOFT MAY WELL SERVE TO CAP OFF THE REGION. HAVE THEREFORE PULLED POPS BACK A BIT...BUT BECAUSE OF AN ADVANCING SFC BOUNDARY...DID NOT ENTIRELY ELIMINATE THEM. FOR MONDAY NIGHT AND TUESDAY...MORE ENERGY IS PROGGED TO CROSS THE NORTHERN PLAINS WITHIN QUICKENING FLOW ALOFT. THIS ENERGY...ALONG WITH COLLAPSING HEIGHTS SUGGESTS THERE IS STILL SOME CHANCE FOR RAIN THOSE FORECAST PERIOD UNTIL DRIER AIR ADVECTS IN FROM THE NORTH ON TUESDAY NIGHT OR WEDNESDAY. CONCERNING TEMPERATURES...ONLY SLIGHT MODIFICATIONS WERE MADE TO THE INHERITED GRIDS. THE OVERALL TREND FOR THE NEXT WORK WEEK WILL BE GRADUALLY COOLING TEMPERATURES AS WE TREND ALOFT FROM A RIDGE TO A TROF. && .AVIATION... MOSTLY VFR CONDITIONS EXPECTED TODAY FOR KMBG/KPIR/KATY AND KABR. HOWEVER...ISOLATED TO SCATTERED MORNING SHOWERS AND STORMS WILL BE POSSIBLE FOR KPIR AND KMBG. SOME OF THAT ACTIVITY COULD SPREAD INTO THE KATY/KABR AREAS BY AFTERNOON. A LARGER COVERAGE OF SHOWERS AND STORMS IS EXPECTED ACROSS THE REGION TONIGHT INTO SATURDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...ECKSTEIN LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Aug 17, 5:00 AM MDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 600 AM CDT FRI AUG 17 2007 MNZ039-046-SDZ006>008-011-019>023-181100- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON- GRANT-HAMLIN-DEUEL- 600 AM CDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE AREA...WITH CHANCES OF THUNDERSTORMS INCREASING THIS EVENING...AND BECOMING LIKELY TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME...HOWEVER...HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS SHOULD BE ONGOING ON SATURDAY MORNING ACROSS THE AREA...WITH CHANCES THROUGH THE EARLY AFTERNOON. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE MORE DEFINITE TIME PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND TONIGHT. SDZ003>005-009-010-015>018-034>037-048-051-181100- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SPINK-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO- 600 AM CDT FRI AUG 17 2007 /500 AM MDT FRI AUG 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...THEN ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA BY LATE THIS AFTERNOON. CHANCES OF THUNDERSTORMS WILL INCREASE THIS EVENING...BECOMING LIKELY BY LATE THIS EVENING INTO TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF ONGOING THUNDERSTORMS SATURDAY MORNING. THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE MORE DEFINITE TIME PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON THROUGH TONIGHT. SDZ033-045-181100- STANLEY-JONES- 600 AM CDT FRI AUG 17 2007 /500 AM MDT FRI AUG 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA BY LATE THIS AFTERNOON. CHANCES OF THUNDERSTORMS WILL INCREASE THIS EVENING INTO TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON. HIGH TEMPERATURES ARE EXPECTED IN THE UPPER 80S TO LOWER 90S WITH MINIMUM RELATIVE HUMIDITY VALUES FROM 35 TO 45 PERCENT. IN ADDITION...SOUTHEASTERLY WINDS ARE EXPECTED TO INCREASE TO 20 TO 25 MILES PER HOUR WITH HIGHER GUSTS BY THE LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO DETERMINE MORE DEFINITE TIME PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON THROUGH TONIGHT. NJE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:42 AM MDT | Severe Thunderstorm Warning | ABR | Faulk | 33 min |
| Aug 17, 9:38 AM MDT | Severe Thunderstorm Warning | ABR | Potter | 27 min |
| Aug 17, 10:20 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 28 min |
Nearby
Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.